Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 151, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jul 6, 2012, 1:45 PM CDT for Lauderdale County, Alabama. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2012, 1:45 PM CDT (18:45 UTC)
- Expired
- Jul 6, 2012, 2:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 127 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 1:58 PM CDT | TSTM WND DMG | Ne Cloverdale, AL | EMERGENCY MANAGER REPROTED NUMEROUS TREES DOWN OF UNKNOWN SIZE DOWN AT THE INTERSECTION OF COUNTY ROAD 8 AND COUNTY ROAD 157. TIME ESTIMATED VIA RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 844 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1469 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
968
WUUS54 KHUN 061845
SVRHUN
ALC077-061915-
/O.NEW.KHUN.SV.W.0151.120706T1845Z-120706T1915Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
145 PM CDT FRI JUL 6 2012
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA...
* UNTIL 215 PM CDT
* AT 142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
THREET...OR ABOUT 9 MILES NORTHWEST OF UNDERWOOD-PETERSVILLE...
AND MOVING SOUTHWEST AT 5 MPH. ANOTHER SEVERE THUNDERSTORM WAS
LOCATED JUST EAST OF CLOVERDALE...SHOWING LITTLE MOVEMENT.
* LOCATIONS IMPACTED INCLUDE...
THREET...CLOVERDALE...
OAKLAND...WRIGHT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3501 8772 3497 8766 3478 8782 3492 8803
3501 8792 3501 8785
TIME...MOT...LOC 1844Z 040DEG 3KT 3496 8782
$$
RSB2 follow-up statements
623
WWUS54 KHUN 061859
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
159 PM CDT FRI JUL 6 2012
ALC077-061915-
/O.CON.KHUN.SV.W.0151.000000T0000Z-120706T1915Z/
LAUDERDALE AL-
159 PM CDT FRI JUL 6 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR WESTERN LAUDERDALE COUNTY...
AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CLOVERDALE...OR NEAR UNDERWOOD-PETERSVILLE. THIS STORM
WAS NEARLY STATIONARY.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THREET
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3489 8795 3501 8789 3501 8772 3497 8766
3484 8777
TIME...MOT...LOC 1859Z 183DEG 1KT 3494 8773
$$
RSB469
WWUS54 KHUN 061909
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
209 PM CDT FRI JUL 6 2012
ALC077-061915-
/O.CON.KHUN.SV.W.0151.000000T0000Z-120706T1915Z/
LAUDERDALE AL-
209 PM CDT FRI JUL 6 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR WESTERN LAUDERDALE COUNTY...
AT 205 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CLOVERDALE...
OR NEAR UNDERWOOD-PETERSVILLE. THIS STORM WAS NEARLY STATIONARY.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THREET
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!
&&
LAT...LON 3489 8795 3501 8789 3501 8772 3497 8766
3484 8777
TIME...MOT...LOC 1909Z 056DEG 2KT 3493 8772
$$
RSBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 12:25 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 6, 12:25 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1225 PM CDT FRI JUL 6 2012
.UPDATE...
FOR 18Z TAFS
&&
.DISCUSSION...
/ISSUED 1112 AM CDT FRI JUL 6 2012/
AN AREA OF LOW/MID ALTITUDE CLOUDS...LIKELY ASSOCIATED WITH A WEAK
MESOSCALE CONVECTIVE VORTEX - MCV WAS PRESENT ACROSS MUCH OF THE
NORTHERN ALABAMA EAST OF MOULTON. AS OF THIS WRITING...NW ALABAMA HAD
SUNNY SKIES AS WAS JACKSON COUNTY NORTH OF SCOTTSBORO...AND SOUTHERN
MIDDLE TENNESSEE NORTH OF A FAYETTEVILLE TO WINCHESTER LINE. CLEAR
SKIES WERE NOTED OVER THE REMAINDER OF MIDDLE TENNESSEE NORTH OF
LYNCHBURG AND TULLAHOMA. THIS HAS RESULTED IN A WIDE ARRAY OF
TEMPERATURES...RANGING THE LOWER 80S IN THE MOUNTAINS AND LOCATIONS
UNDER THE THICKER CLOUDS...TO 95 AT MUSCLE SHOALS.
A SATELLITE VIEW FROM ABOVE...MAINLY THE WATER VAPOR AND IR/FOG LOOP
INDICATED A WEAK TROUGH AXIS MOVING SOUTHWARD IN THE NORTHERLY FLOW
AROUND THE MAIN UPPER RIDGE NOW PARKED OVER IA/MO. THIS BOUNDARY
SHOULD REACH THIS FORECAST AREA LATER THIS AFTERNOON...AND COULD HELP
IN BEING A FOCI FOR MORE WIDELY SCATTERED TO SCATTERED CONVECTION
DURING THE AFTERNOON. THE BOUNDARY WILL BECOME STATIONARY NORTH OF
THE I20 CORRIDOR...THEN MOVE BACK NORTHWARD TONIGHT...WHICH WILL KEEP
A CHANCE OF STORMS IN THE PICTURE. THE ABOVE NOTED VARIANCE IN CLOUD
COVER (COOLER TEMPS WERE CLOUDS WERE MORE PLENTIFUL) MAKES FOR
ANOTHER TOUGH CALL REGARDING STORM COVERAGE AND HOW STRONG THEY MAY
BECOME. EXPECT THOSE CLOUDS TO FADE SOMEWHAT DURING THE LATE
MORNING/EARLY AFTERNOON. CLOUD COVERAGE WILL INCREASE DURING THE
AFTERNOON TO EARLY EVENING AS CONVECTIVE TEMPERATURES ARE ACHIEVED.
WITH MORE SUNNY SKIES OVER NW ALABAMA... EXPECT HIGH TEMPERATURES
AGAIN TO SOAR TO OR JUST ABOVE THE CENTURY MARK. THIS HEAT PLUS
EXISTING MOISTURE WILL PUSH HEAT INDICES INTO THE 103-107 RANGE...
THEREFORE A HEAT ADVISORY IS FORTHCOMING FOR FAR NW ALABAMA.
ELSEWHERE...CONDITIONS ARE STILL FAVORABLE FOR MORE SHOWER/STORM
DEVELOPMENT. THE 06Z12Z NAM BUFFER SOUNDINGS SHOW WINDEX VALUES IN
THE MID/UPPER 70 KT RANGE...WHICH MEANS THAT A RISK OF ANOTHER HIGHER
END WET MICROBURST CANNOT BE RULED OUT. SIMILARLY HIGH CONVECTIVE
NUMBERS...AKA...CAPE...LIFTED INDEX...ETC. WERE ALSO PRESENT VIA THE
SOUNDINGS. LOCALLY HEAVY RAINS ARE ALSO POSSIBLE GIVEN PRECIP WATER
AMOUNTS WERE THE 1.6 ~ 1.9 INCH RANGE.
RSB
&&
.AVIATION...
FOR 18Z TAFS...
VFR CONDITIONS SHOULD CONTINUE FOR MOST OF THE TAF PERIOD. ISO-SCT
CONVECTION IS EXPECTED THIS AFTERNOON AND EVENING. GIVEN ONLY A SCT
RAIN CHANCES...DID NOT PUT IN BRIEF MVFR/IFR CIG/VIS REDUCTIONS FROM
HEAVIER SHOWERS IN THE TAFS. LOOK FOR PATCHY FOG TO DEVELOP AFTER
MIDNIGHT FRIDAY NIGHT AT EITHER TERMINAL...ESPECIALLY IF AFFECTED BY
SHOWER ACTIVITY. VFR CONDITIONS WITH SE WINDS AROUND 5 KT IS FORECAST
AFTER DAYBREAK SAT AM.
RSB
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
ALZ001-002.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.Hazardous weather outlook, Jul 6, 12:01 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1201 PM CDT FRI JUL 6 2012 ALZ001>010-016-TNZ076-096-097-070215- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1201 PM CDT FRI JUL 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON WITH ANOTHER ROUND OF MORE WIDESPREAD ACTIVITY EXPECTED AFTER 8 PM...ESPECIALLY SOUTH OF THE TENNESSEE RIVER. A FEW STORMS MAY BE STRONG TO SEVERE...WITH DAMAGING WINDS TO 70 MPH...LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY...MAINLY IN THE AFTERNOON AND EVENING HOURS. A FEW STORMS MAY BE STRONG TO SEVERE...WITH DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT LIGHTNING. AN APPROACHING COLD FRONT WILL STALL NEAR THE TENNESSEE VALLEY EARLY NEXT WEEK...WITH INCREASING CHANCES FOR THUNDERSTORMS ON MONDAY THROUGH THURSDAY. SOME OF THE STORMS THAT DEVELOP DURING THIS TIME PERIOD MAY PRODUCE GUSTY WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT LIGHTNING. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED THIS AFTERNOON...BUT MAY BE NEEDED TONIGHT. PLEASE FORWARD ANY REPORTS OF DAMAGE OR HEAVY RAINFALL TO THE NATIONAL WEATHER SERVICE OFFICE IN HUNTSVILLE...OR YOUR LOCAL EMERGENCY MANAGEMENT AGENCY. KTW
In the hours before
Local storm report, Jul 6, 10:31 AM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1031 AM CDT FRI JUL 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG CENTER STAR 34.86N 87.46W
07/05/2012 LAUDERDALE AL EMERGENCY MNGR
BIG OAK SUBDIVISION. TREES SNAPPED OR UPROOTED.
&&Local storm report, Jul 6, 10:37 AM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1037 AM CDT FRI JUL 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG FLORENCE 34.80N 87.68W
07/05/2012 LAUDERDALE AL EMERGENCY MNGR
HWY 20 NEAR MCFARLAND PARK IN FLORENCE. TREES SNAPPED OR
UPROOTED.
&&Local storm report, Jul 6, 10:52 AM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1052 AM CDT FRI JUL 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 PM TSTM WND DMG 3 SW PHIL CAMPBELL 34.32N 87.74W
07/05/2012 FRANKLIN AL TRAINED SPOTTER
OAK TREE FELL ACROSS A COUNTY ROAD. WIND GUSTS ESTIMATED
TO BE 60 MPH.
&&Special weather statement, Jul 6, 1:08 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
108 PM CDT FRI JUL 6 2012
ALZ001-061845-
LAUDERDALE-
108 PM CDT FRI JUL 6 2012
...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE COUNTY UNTIL 145 PM
CDT...
AT 105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OAKLAND...OR NEAR UNDERWOOD-PETERSVILLE...
MOVING SOUTHWEST AT 5 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
OAKLAND.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3486 8760 3474 8775 3473 8781 3474 8784
3481 8792 3483 8794 3484 8793 3487 8796
3501 8776
TIME...MOT...LOC 1808Z 050DEG 5KT 3487 8776
RSBThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:00 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 30 min |
| Jul 5, 7:53 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 52 min |
| Jul 5, 8:05 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 40 min |
| Jul 5, 8:29 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison, Marshall | 46 min |
| Jul 5, 8:38 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 52 min |
| Jul 5, 8:51 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 39 min |
| Jul 5, 9:38 PM CDT | Special Weather Statement | HUN | Lawrence | 52 min |
| Jul 5, 9:53 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence, Morgan | 52 min |
| Jul 5, 10:43 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence | 47 min |
| Jul 6, 11:02 AM CDT | Heat Advisory | HUN | Colbert, Lauderdale | 6 hr |
| Jul 6, 1:08 PM CDT | Special Weather Statement | HUN | Lauderdale | 37 min |
| Jul 6, 2:13 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 32 min |
| Jul 6, 2:16 PM CDT | Special Weather Statement | HUN | Colbert | 29 min |
| Jul 6, 2:33 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 27 min |
| Jul 6, 2:45 PM CDT | Special Weather Statement | HUN | Lauderdale | 45 min |
| Jul 6, 2:51 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 24 min |
| Jul 6, 2:59 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 31 min |
| Jul 6, 6:54 PM CDT | Special Weather Statement | HUN | Marshall | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.